Wisconsin, 2024

Damaging Winds in Wisconsin, August 27, 2024

August 27, 2024 · NWS GRB · 11 events in 4 counties and zones

A line of thunderstorms developed along an outflow boundary during the morning hours on Tuesday (8/27) and tracked through central and east-central Wisconsin during the late morning and early afternoon hours. The strongest storms produced damaging winds as they tracked through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of thunderstorms developed along an outflow boundary during the morning hours on Tuesday (8/27) and tracked through central and east-central Wisconsin during the late morning and early afternoon hours. The strongest storms produced damaging winds as they tracked through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 27, 5:10 AM CST, 4 hours 20 minutes earlier. Its key messages:

  • There is a slight risk of severe thunderstorms this afternoon and early evening. Damaging winds and large hail are the primary threat.
  • Very warm and humid weather will continue in east central and far northeast Wisconsin this afternoon. Heat indices could reach the middle 90s in the Fox Valley.
  • Rain and thunderstorm are possible late Thursday into Friday. Probabilities of getting at least 1 inch of rain range from 20- 50%.
Area forecast discussion, Aug 27, 5:10 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
610 AM CDT Tue Aug 27 2024

Updated aviation portion for 12Z TAF issuance

.KEY MESSAGES...

- There is a slight risk of severe thunderstorms this afternoon
  and early evening. Damaging winds and large hail are the primary
  threat.

- Very warm and humid weather will continue in east central and
  far northeast Wisconsin this afternoon. Heat indices could
  reach the middle 90s in the Fox Valley.

- Rain and thunderstorm are possible late Thursday into Friday.
  Probabilities of getting at least 1 inch of rain range from 20-
  50%.

&&

.DISCUSSION...
Issued at 441 AM CDT Tue Aug 27 2024

Short Term...Today...Tonight...and Wednesday

A mesoscale convective complex moved across the
area during the evening hours producing wind gusts of 35 to 60
mph. This resulted in some tree and power line damage.

Another area of thunderstorms is likely later today as a cold
front moves across the region. Very warm and humid air should
create sufficient instability for some strong or severe storms
during the afternoon and early evening. Damaging winds and large
hail are the main threats. It will be very warm and humid again
this afternoon in east central and far northeast Wisconsin. Heat
indices in the middle 90s are likely in the Fox Valley.

The showers and thunderstorms should end tonight as a cold front
drops south across Wisconsin. Cooler air and lower dewpoints are
expected Wednesday behind the front.

Long Term...Wednesday Night Through Monday

The extended period will feature warming temperatures towards the
end of the week along with another round of widespread rainfall
and possible storms Thursday.

Wednesday night through Thursday...Return flow will start up
Wednesday night, bringing back weak warm air advection for the
mid-levels overnight through Thursday morning. As a result, high
temperatures will be warmer Thursday than they were on Wednesday,
with high temperatures back into the upper 70s to lower 80s. A
shortwave and accompanying cold front then approach the region
Thursday afternoon and evening, bringing a round of widespread
rainfall and thunder. Instability parameters ahead of this system
do show some decent surface-based CAPE, but this may remain
unrealized as modest capping will also be present, especially
further east. Shear during this time also remains modest, around
15 to 25 knots. Put together, severe weather potential remains
unclear. Even if severe weather remains absent with this event,
heavy rainfall seems likely as PWATs push to around 2 inches
during this time period. IF surface temperatures forecasts for
Thursday start showing a warming trend and/or the warm layer
aloft begins to look weaker, then some isolated stronger or
severe storms may yet be added to the forecast in future updates
for Thursday.

Rest of the forecast...More zonal flow returns to the forecast for
the end of the work week into the weekend, which will make for a
couple dry days Friday and Saturday. Temperatures during these two
days will remain fairly similar, with highs in the upper 70s to
lower 80s. Another fast moving shortwave could bring a brief
chance for precipitation again Saturday night, but overall this
should be less widespread than the Thursday system. More broad
high pressure follows for early next week, which will make for
another several day period of dry weather.

&&

.AVIATION...for 12Z TAF Issuance
Issued at 610 AM CDT Tue Aug 27 2024

While scattered showers and thunderstorms are possible
today, a more organized area of strong thunderstorms is expected
during the late afternoon and early evening as a cold front moves
south across the area. Mostly VFR conditions are expected outside
of any convective activity.

IFR conditions are expected tonight as cooler air moves into the
humid air across northern and central Wisconsin and creates low
clouds and fog. Conditions below minimums are possible at some
airports.

Flight conditions should improve to MVFR by midday Wednesday as
drier air arrives from the northeast.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....RDM/Uhlmann
AVIATION.......RDM
Hazardous weather outlook, Aug 27, 6:24 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
724 AM CDT Tue Aug 27 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281230-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
724 AM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
early evening over all but far northcentral Wisconsin. Damaging
winds and large hail are the main threats.

Very warm and humid weather will continue this afternoon in east
central and far northeast Wisconsin. Heat indices could reach the
middle 90s in the Fox Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday night and Friday. It is too
early to determine whether they will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ521-522-541>543-281230-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
724 AM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may pose a hazard to mariners this afternoon and
evening. A few storms could have strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday night and Friday morning
which would pose a hazard to mariners.

KLJ

In the hours before

Special weather statement, Aug 27, 6:33 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Green Bay WI
733 AM CDT Tue Aug 27 2024

WIZ050-271300-
Manitowoc WI-
733 AM CDT Tue Aug 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MANITOWOC COUNTY
THROUGH 800 AM CDT...

At 732 AM CDT, Doppler radar was tracking a strong thunderstorm near
Manitowoc, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Manitowoc, Cleveland, Two Rivers, Newton, Clover, Kellners Corners,
Madsen, Osman, and Newtonberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4394 8782 4412 8784 4418 8745 4407 8759
      4393 8767
TIME...MOT...LOC 1232Z 265DEG 16KT 4404 8773

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Bersch
Special weather statement, Aug 27, 7:27 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
827 AM CDT Tue Aug 27 2024

WIZ010-018-019-030-271430-
Marathon WI-Lincoln WI-Langlade WI-Oneida WI-
827 AM CDT Tue Aug 27 2024

...LINE OF STRONG THUNDERSTORMS WILL IMPACT LINCOLN...NORTHERN
MARATHON...WESTERN LANGLADE AND CENTRAL ONEIDA COUNTIES UNTIL 930 AM
CDT...

At 827 AM CDT, Doppler radar was tracking line of strong
thunderstorms along a line from 21 miles west of Tripoli to 10 miles
east of Dorchester, or along a line from 48 miles west of
Rhinelander to 25 miles west of Wausau, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

The strong thunderstorm will be near...
  New Wood Wildlife Area around 850 AM CDT.
  Tripoli around 855 AM CDT.

Other locations impacted by this strong thunderstorm include Athens,
Milan, Hamburg, Little Chicago, Spirit Falls, Bill Cross Rapids
Wildlife Area, Mccord, Gobler Lake Natural Area, Otis and Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4495 9023 4503 9027 4503 9020 4512 9020
      4512 9004 4531 9005 4534 9005 4538 9004
      4577 9004 4590 8952 4590 8946 4511 8911
TIME...MOT...LOC 1326Z 254DEG 36KT 4559 9042 4530 9027 4506 9015

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Aug 27, 8:18 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
918 AM CDT Tue Aug 27 2024

WIZ035-036-045-271515-
Wood WI-Waushara WI-Portage WI-
918 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WOOD...SOUTHERN
PORTAGE AND WESTERN WAUSHARA COUNTIES THROUGH 1015 AM CDT...

At 918 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Rome to 7 miles east of Mauston.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Plainfield around 945 AM CDT.
  Wautoma around 1005 AM CDT.

Other locations impacted by these storms include Coloma, Coddington,
Walker, Wild Rose, Hancock, Emmons Creek Barrens, Port Edwards,
Kellner, Silver Lake, and Keene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 8960 4424 8960 4425 9002 4438 9004
      4450 8922 4398 8922
TIME...MOT...LOC 1418Z 264DEG 31KT 4427 8993 4381 8992

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Aug 27, 8:20 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
920 AM CDT Tue Aug 27 2024

WIZ030-035-271500-
Wood WI-Marathon WI-
920 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT WOOD AND SOUTHWESTERN MARATHON
COUNTIES THROUGH 1000 AM CDT...

At 920 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Loyal to 8 miles northeast of Millston.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Spencer around 930 AM CDT.
  Marshfield around 935 AM CDT.
  Pittsville and Babcock around 940 AM CDT.

Other locations impacted by these storms include Milladore, Sandhill
Wildlife Area, Edgar, North Wood County Park, Big Eau Pleine County
Park, Moon, Auburndale, March Rapids, Hewitt, and Blenker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4486 9031 4502 8964 4468 8964 4468 8985
      4451 8984 4451 8973 4427 8972 4425 8993
      4425 9032
TIME...MOT...LOC 1420Z 256DEG 40KT 4473 9053 4428 9052

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Aug 27, 8:31 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
931 AM CDT Tue Aug 27 2024

WIZ010-011-018-019-271500-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
931 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LINCOLN...
SOUTHWESTERN FOREST...SOUTHEASTERN ONEIDA AND NORTHERN LANGLADE
COUNTIES THROUGH 1000 AM CDT...

At 931 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrison to 6 miles southeast of Parrish.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rhinelander, Crandon, Harrison, Parrish, Headwaters Wilderness,
Pearson, North Otter Creek Natural Area, Woodlawn, Veterans Memorial
County Park, and Ma Ka Ja Wan Scout Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4587 8889 4543 8857 4522 8947 4553 8962
TIME...MOT...LOC 1431Z 242DEG 41KT 4552 8944 4533 8931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Aug 27, 9:16 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1016 AM CDT Tue Aug 27 2024

WIZ037-038-045-048-271545-
Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-
1016 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT WINNEBAGO...EASTERN WAUSHARA...
SOUTHWESTERN WAUPACA AND SOUTHWESTERN OUTAGAMIE COUNTIES THROUGH 1045
AM CDT...

At 1015 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Waupaca to near Lake Poygan to
6 miles northeast of Princeton. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Fremont and Lake Poygan around 1020 AM CDT.
  Rush Lake around 1025 AM CDT.
  Oshkosh around 1035 AM CDT.

Other locations impacted by these storms include Pickett, Butte Des
Morts, Larsen, Lake Butte Des Morts, Orihula, Rivermoor, Borth,
Winneconne, Zittau, and Harbor Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4390 8889 4398 8889 4398 8911 4413 8903
      4430 8917 4435 8842 4415 8840 4389 8841
TIME...MOT...LOC 1515Z 270DEG 45KT 4424 8904 4414 8895 4392 8906

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kurimski

The radar

The Green Bay radar (KGRB), 70 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
August 27, 9:30 AM CST to 9:32 AM CST
Where
Winnebago County, 0.5 mi E of Lake Poygan
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.170, -88.860

Thunderstorm winds downed trees south of Fremont. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
August 27, 9:50 AM CST to 9:52 AM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.260, -88.400

Thunderstorm winds downed trees and power lines in Appleton. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
August 27, 9:50 AM CST to 9:52 AM CST
Where
Winnebago County, 2.1 mi WNW of Menasha
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.210, -88.490

Thunderstorm winds downed trees and power lines in Fox Crossing. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
August 27, 9:56 AM CST to 9:58 AM CST
Where
Outagamie County, 0.85 mi SE of Kaukauna
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.260, -88.260

Thunderstorm winds downed trees and power lines in Kaukauna. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
August 27, 10:03 AM CST to 10:05 AM CST
Where
Outagamie County, Freedom
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.380, -88.280

Thunderstorm winds downed trees and power lines in Freedom. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
August 27, 10:18 AM CST to 10:22 AM CST
Where
Brown County, 1.21 mi NW of Lark
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.330, -87.970

Thunderstorms produced a wind gust to 59 mph at a Mesonet site in De Pere.

Thunderstorm Wind, Brown

When
August 27, 10:25 AM CST to 10:27 AM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.510, -88.000

Thunderstorm winds downed trees and power lines in Green Bay. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
August 27, 10:30 AM CST to 10:32 AM CST
Where
Brown County, 0.69 mi N of Pine Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.430, -87.880

Thunderstorm winds downed trees in Eaton. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Kewaunee

When
August 27, 10:43 AM CST to 10:45 AM CST
Where
Kewaunee County, 1.47 mi NNE of Pilsen
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.470, -87.710

Thunderstorm winds downed trees in Montpelier. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Kewaunee

When
August 27, 10:44 AM CST to 10:47 AM CST
Where
Kewaunee County, 2.09 mi WSW of Kewaunee
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.440, -87.540

Thunderstorms produced a wind gust to 67 mph at a Mesonet site in Kewaunee.

Thunderstorm Wind, Kewaunee

When
August 27, 10:47 AM CST to 10:49 AM CST
Where
Kewaunee County, 0.69 mi N of Kewaunee
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.460, -87.500

Thunderstorm winds downed trees in Kewaunee. The time of this report is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197799, 1197801, 1197802, 1197803, 1197804, 1197811, 1197805, 1197806, 1197808, 1197813, 1197809.